Levothyroxine severe reactions

Levothyroxine severe reactions

My husband has suffered from eczema since a baby, he is 66, he was diagnosed with hyothyroidism a few yers ago but has progressively become more allergic to Levothyroxine, to the point where he had hives all over his legs and skin pain to the point of not wearing clothes next to his skin. He stopped taking levothyroxine (125mcg) and within a week the hives had cleared, he started taking it again and they came back on his legs and arms also body. so he has stopped again as the pain and discomfort is unbearable. I had Thyroid cancer and take Levo and T3 so he tried some of my T3 instead but that had the same effect. I can only think that he can take the liquid form of Levothyroxine but as yet he has not been able to approach the GP about this, does anyone get prescribed Tirosint and is it easy to persuade doctors to supply. Picture shows early stages of hives they get worse.

18 Replies

oldestnewest
  • Your husband won't get to see a GP now for a couple of weeks. It might be worth taking his whole dose for the week on one day so that it gets the allergic reaction over with. There was talk a while back about weekly dosing, and the general feeling among medics is that it is perfectly possible.

    Tyrosint is much more expensive than levo, so it may be your hubby has a battle on his hands. Why, oh why won't manufacturers just use lactose as the filler in drugs.

  • Thank you for that info, he was not going to see the doc till January, I never can understand why they put so many fillers in am not sure if it is the acacia or something else, he has tried so many things to get through this but like so many people it is the Levo for sure.

  • My son and I are still suffering after being changed from Goldshield Eltroxin (which was good for both of us) to Mercury Pharma Generic Levothyroxine. Although we have both now changed to other Levothyroxine (each different), the awful side effects have not abated. It feels and looks as though a type of glue is coming through our skin and is very sore. I feel MHRA know that something went wrong with this change, as do AMCo (now Concordia). I have been in touch with both companies, but, of course, they do not want to know and even NHS have fobbed me off and I feel they know what went wrong too. I can't believe our medication is getting worse. It has been much better in the past. Like you, I feel it has something to do with the Acacia Powder. Look at my previous posts.

  • That is vry interesting J_bee I think they are all cutting corners to make more money and rip off the NHS, unfortunately at the expense of patients health and quality of life. I will look at your posts, the whole treatment for thyroid patients is abysmal, I went 18 years with a large goitre that no Doctor would even look at, it was cancer and now have to deal with the same treatment fortunately I dont have allergies (yet :-( )

  • salty6 they most definitely seem to be cutting corners lately, but they are not the ones suffering! I never had any allergies before they changed our Levothyroxine. I wish you well with your treatment and hope your husband finds an answer to the eczema. I wish you both well and a Happy Christmas.

  • salty6, Unfortunately, Tirosint is not available in the UK at all. It's certainly not available on prescription, and I've not heard of anyone in the UK obtaining it privately. Even if you could find a source to buy your own, from what I've heard, it's likely to be very, very expensive.

    There are liquid levothyroxines available which your GP can prescribe. These come in bottles and are taken by measuring out the dose on a spoon or syringe.

    Alternatively, desiccated thyroid (also known as NDT)would be worth trying. If your GP won't prescribe this (most won't), you could purchase online without prescription.

  • Thank you for that info, I have bought Thiroyd and ThyroidS on the net and he has tried that but it has similar fillers and I think it may be them that causes the problems, all I know is that he cannot keep on with the hives as the pain is so bad he cant even get dressed somedays and cannot touch the skin to apply any creams or moisturisers. I just hope that he could get the liquid form and that may work.

  • salty6,

    It may not be the excipients (fillers), or even the thyroid medication. When I was first diagnosed with hyothyroidism and started on thyroxine, I suffered badly with skin sensitivity, to the point where I couldn't bear anything against my skin, including normal clothing.

    Years later, since taking Nature-Throid instead of levo, it has improved immensely, although some days are better than others (for no obvious reason). I still struggle with anything that 'hugs the body'. Very frustrating because many women's clothes contain lycra for that snug fit that I can't tolerate.

    Do a bit of research on Allodynia which is a neuropathic pain condition. People with fibromyalgia sometimes have it. If you think this may fit what your husband experiences, then see if your GP can find something to prescribe for it, or make a referral to a specialist.

    Here's a link to the wiki article on allodynia to get you started en.wikipedia.org/wiki/Allod...

  • I meant to add, that because the sensitive skin stops if thyroid medication is not taken, it doesn't necessarily mean the thyroid medication is the direct cause. As an example, low thyroid levels can cause a decrease in sense of smell, touch and taste. So it makes sense that low thyroid hormone levels could be why the painful skin sensitivity reduces. Eventually, as thyroid hormone levels decrease further, instead of pain to the touch, there may well be complete numbness instead. Hope that makes sense!

  • I know what you mean but even the painful lesions disappeared and he could bath again so it was the urticaria and dry skin improved. This was something so different to the eczema he has suffered from childhood, it is as if his immune system has gone crazy, he has corneal melt, and asthma, the dr's have never tested him for Hashimotos thyroiditus, just the useless TSH test.

  • According to the BNF - British National Formulary, there is only one kind of liquid levothyroxine available.

    Oral solution, levothyroxine sodium 25 micrograms/5 mL, net price 100 mL = £84.65; 50 micrograms/5 mL, 100 mL = £97.43; 100 micrograms/5 mL, 100 mL = £134.82

    If you compare the costs of the liquid to the tablets :

    Tablets, levothyroxine sodium 25 micrograms, net price 28-tab pack = £3.03; 50 micrograms, 28-tab pack = £2.02; 100 micrograms, 28-tab pack = £2.02

    Source : evidence.nhs.uk/formulary/b...

    you'll see that the liquid is expensive in comparison to the tablets, so your husband will have to think carefully about how he is going to present his arguments before seeing a doctor.

    I don't have a problem with hives but I do have problems with eczema, and have done since childhood. I have managed to improve my eczema almost (but not quite) to the point where it has practically vanished. To do that I took high dose methylcobalamin (an active form of vitamin B12) which I bought online from Amazon.

    The only fly in the ointment is that B12 made my eczema symptoms much worse for nearly 3 months before finally almost vanishing.

  • That is very interesting Humanbean, I do give him a lot of vitamins including Vit D3 and K, Vit B12 but not the methylcobalamin although I have just bought some for myself as one of the members of UK without a thyroid on FB has recommended that for us T-less folks. I will try him on that thank you for the advice.

  • Fingers crossed that it works. I do take a high dose of methyl-B12 of 5000mg per day,

  • salty6, the "new formulation" of Teva Levothyroxine is lactose-free. I think it's been available since October. Also, I think an anti-histamine might help with the allergy.

  • Thank you Hypo-guy I did not know there were other formulas of Levo all I can get is the mercury pharma stuff. I will have to investigate that. thanks again.

  • Be aware that new formulation Teva contains acacia (as does MercuryPharma levothyroxine), which is a known allergen for some people.

    Actavis levothyroxine does not contain acacia, so might be worth asking pharmacist for those instead.

  • Yes, here's the announcement by LynMynott on this forum:

    healthunlocked.com/thyroidu...

  • It might. E worth having a word with the pharmacist in any case to see what they say and they might say something that will help your husband's case with the GP.

You may also like...